Allergy patients are being warned of a potential fault with Emerade adrenaline pens.
The Medicines and Healthcare products Regulatory Agency (MHRA) said some have blocked needles, so cannot deliver adrenaline.
Around two in every 1,000 pens are thought to be affected.
Patients are advised to follow the existing advice to carry two pens at all times. Charities said it was a “very difficult” time for patients.
The fault was first found in routine testing by the pens’ makers, Bausch & Lomb, in June 2018, but it was believed to be extremely rare, affecting 1.5 per 10,000 pens.
Further testing led the company to now estimate that the fault affects 2.3 pens per 1,000.
But the MHRA says that if patients follow the advice to carry two pens at all times, the risk of not being able to deliver a dose of adrenaline falls to virtually nothing – 0.23% to 0.000529%.
All strengths of solution for Emerade pens could be affected; 150mcg, 300mcg and 500mcg solutions.
No batches are being recalled.
There are three brands of adrenaline pens available in the UK – Emerade, EpiPen and Jext – which can all be used to inject adrenaline to treat someone who is having a severe, life-threatening allergic reaction.
Reactions can be triggered by certain foods, such as nuts, fish, milk and eggs, medicines and insect stings.
The MHRA added: “Healthcare professionals should contact all patients, and their carers, who have been supplied with an Emerade device to inform them of the potential defect and reinforce the advice to always carry two in-date adrenaline auto-injectors with them at all times.”
It said Bausch & Lomb had implemented “corrective actions”, and pens manufactured under the new procedures would come into the market this month.
Lynne Regent, of the Anaphylaxis Campaign charity, said they were “not aware until Thursday that there was a risk of the Emerade auto-injector failing to deliver a dose of adrenaline from the syringe due to blockage of the needle”.
She said it was “a very difficult time for patients” who carry them.
And she added: “We would like to take this opportunity to remind you and all individuals who are prescribed an adrenaline auto-injector to always carry two devices at all times, to use your auto-injector at the first signs of anaphylaxis and to call 999, ask for an ambulance and say anaphylaxis (pronounced as ‘anna-fill-axis’).”
Patients carrying any adrenaline pen should also follow the existing advice, the MHRA said:
- Check expiry date and replace the pen before it expires
- Once you have called 999, lie flat if possible, with your legs up to keep blood flowing
- Use your second pen if you still feel unwell after five to 15 minutes